Jump to content

The value of tapering as shown by the evidence?


music321

Recommended Posts

Well, the title might sound odd to those around here, but here me out:

 

When using SSRIs, or anything else that's addictive, it seems that there are two phases to recovery.  The first is the acute phase that lasts until the drug and its metabolites are out of the system.  The second phase is "the post acute" phase that starts weeks to months after the acute phase.

 

I spoke to a psychiatrist who is recognized as being critical of the cavalier prescription of SSRIs.  As much as any doctor can, he knows of the real damage that these drugs can cause.  It seems that there are several factors that influence the degree and duration of the post-acute phase:  Age at start of use, amount of use per day, length of time since start of use, age at start of use, and age of quitting.

 

However, we works mostly with people that have already entered into the post-acute phase of recovery.  He has seem people to whom the damage has already been done. I asked him a question that seems pretty relevant to my situation, and to which he didn't have an answer:

 

I asked him if, in terms of developing long-term (post-acute) problems, there would be any difference in likelihood as a result of rapid discontinuation vs. slow taper.

 

I wonder if any of us know.  Is the dogma that a slow taper = less post-acute withdrawal syndrome based on any evidence?  Or, is it simply assumed that since most of us here did not use a slow taper, then we somehow discontinued the medications improperly/

 

I have read on forums that deal with post-ssri sexual dysfunction that the problem has occurred in those that have tapered slowly off, as well as those that went cold-turkey.

 

Finally, this wouldn't even be an issue for me if not for recent events.  I intended to taper off of prozac slowly, but a random interaction has caused "withdrawal" symptoms, for lack of a better term.  part of me just wants to stop the meds more or less cold turkey, see where the pieces fall, and walk away from this medication merry go round, for better or for worse.

various SSRI for years

 

20 mg Lyrica 2010

30 mg to 0 mg Prozac 2012

Reinstate 20 mg Prozac 2012

Drop to 19 mg Prozac 2013

Reinstate 20 mg Prozac 1 month later (2013)

Gradual decrease of Prozac dosage starting in late summer of 2015, currently at 11.2 mg/day

 

use of vitamin D3, fish oil, and magnesium at various times

Link to post
Share on other sites
  • 4 weeks later...
  • Administrator
The first is the acute phase that lasts until the drug and its metabolites are out of the system.

 

 

This is incorrect. The acute phase is defined solely by the timing. It follows immediately upon cessation of the drug. Medicine expects it to last only a few weeks, to be mild, and "self-limiting" -- wearing off completely.

 

Medicine in general does not recognize a "post-acute withdrawal syndrome" phase. PAWS is even controversial in addiction medicine.

 

Unfortunately, there is scanty evidence from medical studies regarding slow tapering. Without large-scale studies with careful records, we simply do not know how the rate of taper affects the odds of developing withdrawal syndrome. All we have to go on is anecdotal information rather sloppily reported on the Web.

 

It's very possible that the 'slow" tapering in reports you see where people developed withdrawal symptoms anyway was a month rather than a couple of weeks, or where someone tapered off over 6 months by skipping progressively more doses. Medicine has no definition for "slow" tapering, or any rate of tapering, really.

 

What we do know, what we see daily on this site, is that reinstatement (if done soon enough) often relieves withdrawal symptoms and slow tapering after that enables people to go off drugs completely and with reduced suffering. We also see that people who have been unsuccessful in going off drugs by cold turkey, or tapering over a couple of weeks, or by skipping doses do succeed with our definition of slow tapering. 

 

Also see Why taper? Paper demonstrates importance of gradual change in plasma concentration

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to post
Share on other sites
  • 10 months later...

I am looking for studies which show the effects of slow tapering  effexor. I want to learn more about what is happening in my brain.

are there studies , papers , anything ?   my psychiatric nurse practioner does only know what she learned in her education , probably based on the info they got from the big pharma industrie :wacko:..    she can not help it.....   anyhow I want to educate myself.     I am especially curious about any correlation between  beeing high sensitive and the symptoms of my withdrawal.  I would be gratefull for info. 

thank you very much , Erika

Link to post
Share on other sites
  • Administrator

Hello, hanna. Please read discussion above, and all the pinned topics in the Tapering forum.

 

From journals and scientific sources forum contains papers about tapering and withdrawal syndrome.

 

Very few medical practitioners know anything about tapering or withdrawal syndrome, that is why this site exists.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to post
Share on other sites
  • Altostrata changed the title to The value of tapering as shown by the evidence?
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy